Alert archive / Montana / Winter Storm Warnings in 2017

Winter Storm Warning 12, NWS Missoula, MT

September 14, 2017Lemhi County, Idaho; 7 counties in Montana

NWS Missoula, MT issued this winter storm warning at Sep 14, 2017, 9:29 AM MDT for Lemhi County, Idaho; 7 counties in Montana. It took effect at Sep 14, 2017, 9:00 PM MDT. It was in force for 33 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 14, 2017, 9:29 AM MDT (15:29 UTC)
In effect from
Sep 14, 2017, 9:00 PM MDT
Expired
Sep 16, 2017, 6:00 AM MDT
In force
33 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 83 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 12:45 PM MDTHEAVY SNOW 52 Sw Newcomb, MT5 INCHES OF HEAVY WET SNOW WITH TREE DAMAGE, LARGE BRANCHES DOWN AND OCCASIONAL POWER OUTAGES.
Sep 15, 12:56 PM MDTSNOW 416 Sse Skalkaho Pass, MTFIREFIGHTERS REPORTED 3-4 INCHES OF SNOW.
Sep 15, 12:57 PM MDTSNOW 41 Wnw Skalkaho Pass, MTNWS EMPLOYEE ESTIMATED 4 INCHES ON SKALKAHO PASS.
Sep 15, 8:30 PM MDTSNOW 2Anaconda, MTUP TO 2 OF SNOW ON GRASSY SURFACES/PARKED CARS. SNOW HAS SINCE MELTED, THOUGH IT IS STILL SNOWING. LIQUID EQUIVALENT IS 0.87.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 3.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WWUS45 KMSO 141529
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
929 AM MDT Thu Sep 14 2017

IDZ010-MTZ006-007-043-151530-
/O.UPG.KMSO.WS.A.0007.170915T0300Z-170916T1200Z/
/O.NEW.KMSO.WS.W.0012.170915T0300Z-170916T1200Z/
929 AM MDT Thu Sep 14 2017

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 AM
MDT SATURDAY ABOVE 6000 FEET...

The Winter Storm Watch is no longer in effect. 

* Impacts/Timing: A dramatic change to very cold and wet weather
  is already beginning to take shape and will be in force tonight,
  Friday and Friday night. Snow levels will lower to as low as
  5000 feet tonight into Friday morning with significant
  accumulations above 6000 feet. Temperatures will plummet to
  readings some 30 to 50 degrees colder compared those experienced
  on Tuesday and Wednesday. As such, snow accumulations are
  expected on the trails and dirt roads throughout the mountainous
  terrain which will substantially affect recreation and travel. 
  Additionally, the transition from the prior summer conditions to
  a very cold rain and eventually snow, along with the dramatic 
  change to low visibilities and brisk winds will heighten the 
  risk of hypothermia to those who are not well equipped or 
  prepared for early winter weather conditions. 

* Snow accumulations: 5000 to 6000 feet: Trace to 2 inches. Above
  6000 feet: 3 to 8 inches, except up to 12 inches in southwest
  Montana higher terrain including hills around Georgetown Lake, 
  Pintlar Mountains east to the Continental Divide. 

* A mix of smoke and warm summer views on Wednesday throughout 
  the higher terrain will abruptly change to low visibility and 
  widespread terrain obscurations. 

* Locations impacted include: Bannock Pass, Highway 93 Lost Trail
  Pass, Lemhi Pass, Skalkaho Pass, Butte area hills and higher
  terrain, Georgetown Lake, Interstate 90 Homestake Pass, 
  Highway 12 over MacDonald Pass.

$$
3 follow-up statements
787 
WWUS45 KMSO 151213
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
613 AM MDT Fri Sep 15 2017

IDZ010-MTZ006-007-043-161200-
/O.CON.KMSO.WS.W.0012.000000T0000Z-170916T1200Z/
613 AM MDT Fri Sep 15 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY
ABOVE 6000 FEET...

* Impacts/Timing: Light snow will continue down to 5000 feet
  through this morning, with solid accumulations above 6000 feet.
  Snow on the trails and back roads at high elevation will be
  consequential for travel and recreation. Low clouds and low 
  visibility can quickly cause disorientation. Also, beware the 
  risk of hypothermia, particularly for those who are not prepared
  for early winter weather conditions. 

* Snow accumulations: 5000 to 6000 feet: Trace to 2 inches. 
  Above 6000 feet: 3 to 8 inches, except up to 12 inches in 
  southwest Montana higher terrain including hills around 
  Georgetown Lake, Pintlar Mountains east to the Continental 
  Divide. 

* Locations impacted include: Bannock Pass, Highway 28 Tendoy to 
  Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi 
  Pass, Highway 93 Sula to Lost Trail Pass, Georgetown Lake, and 
  MacDonald Pass

$$
180 
WWUS45 KMSO 151850
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1250 PM MDT Fri Sep 15 2017

IDZ010-MTZ006-007-043-161200-
/O.CON.KMSO.WS.W.0012.000000T0000Z-170916T1200Z/
1250 PM MDT Fri Sep 15 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY
ABOVE 6000 FEET...

* Impacts/Timing: Snow will continue down to 4500 feet throughout
  the day, with solid accumulations above 5500 feet. Snow on the 
  trails and back roads at high elevation will be consequential 
  for travel and recreation. Low clouds and low visibility can 
  quickly cause disorientation. Also, beware the risk of 
  hypothermia, particularly for those who are not prepared for 
  early winter weather conditions. 

* Snow accumulations: 4000 to 5500 feet: Trace to 2 inches. Above
  5500 feet: 3 to 8 inches, except up to 12 inches in southwest 
  Montana higher terrain including hills around Georgetown Lake, 
  Pintlar Mountains east to the Continental Divide. 

* Locations impacted include: Bannock Pass, Highway 28 Tendoy to 
  Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi 
  Pass, Highway 93 Sula to Lost Trail Pass, Georgetown Lake, and 
  MacDonald Pass

$$
479 
WWUS45 KMSO 161145
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
545 AM MDT Sat Sep 16 2017

IDZ010-MTZ006-007-043-161245-
/O.EXP.KMSO.WS.W.0012.000000T0000Z-170916T1200Z/
545 AM MDT Sat Sep 16 2017

...WINTER STORM WARNING WILL EXPIRE AT 6 AM MDT EARLY THIS
MORNING ABOVE 6000 FEET...


$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Sep 14, 4:31 AM MDT, 4 hours 58 minutes earlier.

Area forecast discussion, Sep 14, 4:31 AM MDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
431 AM MDT Thu Sep 14 2017

.DISCUSSION...

Bottom Line Up Front: Wet, cool Fall weather coming; say goodbye
to wildfire season.

A significant Fall weather system remains on-track to impact the
Northern Rockies with widespread rainfall and snow accumulations
above 6000 feet along the Continental Divide through early
Saturday. Areas of light rain have already begun to develop across
the region and will intensify through tonight. Relatively cold,
dense air pushing over from east of the Divide is creating gusty
conditions within area valleys, such as the Flathead and Missoula
valleys. These gusty winds will move a lot wildfire smoke around
today, however the presence of smoke will be limited after today.

Snow tonight down to 6000 feet through early Saturday will impact
travelers over the Continental Divide, personnel on area fires,
and high elevation recreation (e.g., hunters, hikers). Low
visibility in the snow elevations may be disorienting at times.
Valley locations, particularly those near the Continental Divide,
will see an extended period of cold rainfall totaling over one
inch in some spots. Some western Montana valley locations will
experience near-record cold daytime temperatures on Friday. North
central Idaho, particularly the Highway 95 corridor, will remain
relatively dry compared to western Montana.

Cold air left behind from this upcoming weather system over the
Northern Rockies will allow valleys to cool considerably Saturday
night, with a high likelihood of freezing temperatures for many
valleys above 4000 feet.

Following a very brief warm-up, the next significant Fall weather
system is anticipated over the Northern Rockies beginning Monday.
This weather system will remain in the neighborhood for nearly all
of next week, with another shot of mountain snow and widespread
cold rainfall at low elevations. Similar to the present weather
system, western Montana appears more favored for rain and snow
amounts compared to north central Idaho.

&&

.AVIATION...KGPI and KMSO will continue to see northeasterly winds
through much of the day today, occasionally gusting near 35kts for
GPI after 14/1800Z this afternoon. KMSO will see gusts approaching
30kts later this afternoon after 14/2000Z. KBTM will also see
gusty winds near 30kts today, though will generally see
northwesterly winds. Aviation sites KMSO, KBTM, and KSMN will see
occasionally lowered visibility due to light rain showers through
the day today. KSMN will remain on the relatively warm side of
the airmass, where a few thunderstorms will be possible between
14/1800-2100Z

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch from this evening through late Friday night
     ABOVE 6000 FEET for the Bitterroot/Sapphire Mountains...
     Butte/Blackfoot Region...Potomac/Seeley Lake Region.

ID...Winter Storm Watch from this evening through late Friday night
     ABOVE 6000 FEET for the Eastern Lemhi County.

&&

Nearby

Winter Storm Warnings in Montana, 2017Winter Storm Warnings in Idaho, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.